Efficacy of rituximab treatment for thyroid-associated ophthalmopathy as a result of intraorbital B-cell depletion in one patient unresponsive to steroid immunosuppression

Mario Salvi, Guia Vannucchi, Irene Campi, Stefania Rossi, Paola Bonara, Francesco Sbrozzi, Claudio Guastella, Sabrina Avignone, Giacinta Pirola, Roberto Ratiglia, Paolo Beck-Peccoz

Research output: Contribution to journalArticlepeer-review

Abstract

One patient with Graves' hyperthyroidism and ophthalmopathy in its active phase and unresponsive to steroid, was treated with the anti-CD20 monoclonal antibody, rituximab (RTX), as part of an open study. The effect of RTX in the thyroid and the orbital tissues was studied. The ophthalmopathy responded to RTX therapy by ameliorating the eye signs with a decrease in the clinical activity score from 5 to 2 in 3 months, while the patient had peripheral B-cell depletion. Hyperthyroidism did not improve during the 6 months of B-cell depletion and serum TSH-receptor antibodies (TRAb) levels did not significantly change after RTX therapy. Therefore, the patient underwent total thyroidectomy and few B-cells were found in the thyroid tissue specimens. While the patient eye disease remained stable (clinical activity score = 2), we performed corrective orbital decompression and we found absence of lymphocytes in the orbital tissue specimens. We believe that RTX treatment in Graves' disease may cause amelioration of ophthalmopathy by depleting total lymphocytes population in the orbit. The persistence of Graves' hyperthyroidism suggests that a single cycle of RTX does not result in complete lymphocyte depletion in thyroid tissue and thus no decline in serum TRAb was observed.

Original languageEnglish
Pages (from-to)511-517
Number of pages7
JournalEuropean Journal of Endocrinology
Volume154
Issue number4
DOIs
Publication statusPublished - Apr 2006

ASJC Scopus subject areas

  • Endocrinology

Fingerprint Dive into the research topics of 'Efficacy of rituximab treatment for thyroid-associated ophthalmopathy as a result of intraorbital B-cell depletion in one patient unresponsive to steroid immunosuppression'. Together they form a unique fingerprint.

Cite this